Texas, 2011Wildfire in Texas, August 7 to 15, 2011
August 7 to 15, 2011 · NWS FWD · 5 events in 5 counties and zones
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $320,000
- Crop damage
- $13,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property. From the 6th through the 10th, there were 5 grass fires that caused damage. The largest and most damaging of these fires was the 7328-acre Cherry Homes Fire in northern Jack County. A 3840-acre fire also occurred in northern Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 7, 11:13 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 7, 11:13 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1213 PM CDT SUN AUG 7 2011
.AVIATION...
HOT DRY SUMMER PATTERN CONTINUES OVER NORTH TEXAS WITH ANOTHER DAY
OF VFR CONDITIONS FORECAST FOR ALL AREA TERMINALS. SOUTH WINDS
AROUND 10 KT SHOULD CONTINUE TODAY AND TONIGHT. WINDS WILL BE ON
THE INCREASE SOME MONDAY AS PRESSURE GRADIENT TIGHTENS UP IN
ADVANCE OF SFC CYCLOGENESIS AND DEVELOPING FRONT OVER THE PLAINS.
COULD SEE SOME GUSTS AROUND 20 KT BY TOMORROW AFTERNOON...BUT
WILL HOLD OFF INCLUDING IN TAFS AT THIS TIME AND WAIT FOR LATER
GUIDANCE AS PLAINS SYSTEM EVOLVES. CONVECTION ASSOCIATED WITH THE
FRONT WILL REMAIN WELL NORTH OF TAF SITES THROUGH THIS FORECAST
CYCLE.
30
&&
.UPDATE...
ONLY MINOR CHANGES HAVE BEEN MADE TO THE PREVIOUS FORECAST. THE
MAIN CHANGES WERE TO BUMP UP THIS AFTERNOON/S HIGHS BY A COUPLE
OF DEGREES MAINLY ACROSS THE EAST AND ADJUST THE AFTERNOON
DEWPOINTS TO ACCOUNT FOR DEEPER MIXING. UPDATES HAVE ALREADY BEEN
SENT.
58
&&
.PREV DISCUSSION... /ISSUED 410 AM CDT SUN AUG 7 2011/
00Z UPPER AIR ANALYSIS INDICATED THAT THE UPPER RIDGE REMAINS IN
PLACE OVER MUCH OF TX AT THE H500 LEVEL. THERE ARE SIGNS OF UPPER
RIDGING BUILDING OVER THE SOUTHERN AND CENTRAL CONUS
ROCKIES...HOWEVER THE STRENGTH OF THE RIDGE OVER NORTH TX HAS NOT
CHANGED MUCH OVER THE LAST 24 HRS. H850 TEMPERATURES WERE A BIT
COOLER OVER THE FORECAST AREA WHICH RESULTED IN THE SOME OF THE
LOWEST HIGHS THAT THE FORECAST AREA HAS SEEN IN THE PAST SEVERAL
DAYS. UNFORTUNATELY HIGHS REMAINED WELL ABOVE 100 DEGREES AREA
WIDE SO THE SLIGHTLY COOLER WEATHER RESULTED IN NO RELIEF FROM THE
HEAT.
TODAY AND MONDAY...TODAY MAY END UP BEING THE COOLEST DAY THRU THE
MIDDLE OF THE UPCOMING WEEK. THE UPPER RIDGE IS EXPECTED TO WEAKEN
OVER NORTH TX A BIT AS THE CENTER OF THE ANTICYCLONIC CIRCULATION
ALOFT SHIFTS TO THE WEST. WEAK SOUTH-SOUTHEASTERLY FLOW AT THE
H850 LEVEL WILL CONTINUE TO PROMOTE MEAGER COLD AIR ADVECTION
WHICH WILL KEEP OUR AFTERNOON HIGHS IN THE LOWER TO MID 100S FOR
MOST LOCATIONS. CURRENTLY HAVE A FORECAST HIGH OF 105 FOR BOTH DFW
AND WACO...HOWEVER IF WE ARE GOING TO BREAK OUR CURRENT STREAK OF
CONSECUTIVE 105 DEGREE DAYS...TODAY IS THE MOST LIKELY CANDIDATE
THRU WEDNESDAY. EVEN IF WE TOP OUT JUST SHY OF 105 DEGREES...HEAT
INDICES ARE EXPECTED TO CLIMB ABOVE 105 THIS AFTERNOON AND THE
HEAT ADVISORY REMAINS IN EFFECT AS A RESULT.
ON MONDAY OUR LOW LEVEL FLOW IS EXPECTED TO BE SLIGHTLY MORE VEERED
AND STRONGER IN RESPONSE TO LEE SIDE CYCLOGENESIS OVER THE CENTRAL
HIGH PLAINS. A SURFACE LOW IS EXPECTED TO DEEPEN NEAR WESTERN KS
MONDAY AFTERNOON AS AN UPPER LVL DISTURBANCE MOVES TOWARDS THE
CENTRAL AND NORTHERN PLAINS. THIS SLIGHT CHANGE IN WIND DIRECTION
WILL SHUT OFF THE WEAK COLD AIR ADVECTION FOR NORTH TX WHICH
SHOULD ALLOW TEMPERATURES TO CLIMB BACK UP ABOVE THE 105 DEGREE
MARK FOR MONDAY AFTERNOON. THE HEAT ADVISORY HAS BEEN EXTENDED
THRU MONDAY AFTERNOON AS A RESULT.
NOTABLY...THE INCREASE IN WIND SPEED ON MONDAY WILL RAISE FIRE
WEATHER DANGER MONDAY AFTERNOON...ESPECIALLY FOR AREAS WEST OF
INTERSTATE 35 OR NORTH OF INTERSTATE 20. THESE LOCATIONS WILL SEE
THE HOTTEST TEMPERATURES AND DRIEST AIR WHICH WILL PROMOTE VERY
HIGH TO NEAR CRITICAL FIRE WEATHER DANGER MONDAY AFTERNOON. FIRE
DANGER WILL BE ENHANCED BY THE SEVERE TO EXCEPTIONAL DROUGHT IN
PLACE OVER MUCH OF THE FORECAST AREA AS VEGETATION THAT IS NOT
REGULARLY WATERED IS ABNORMALLY DRY IF NOT DEAD ALREADY.
MONDAY NIGHT AND TUESDAY...THE UPPER LEVEL DISTURBANCE IS EXPECTED
TO PASS WELL OFF TO THE NORTHEAST OF THE FORECAST AREA MONDAY
NIGHT. THIS WILL SEND A COLD FRONT SOUTH TOWARDS THE RED RIVER
LATE MONDAY NIGHT. THE FRONT IS EXPECTED TO STALL OUT NEAR THE RED
RIVER BY SUNRISE ON TUESDAY. THE FINAL RESTING POSITION OF THE
FRONT WILL BE DETERMINED BY HOW MUCH TSTM ACTIVITY ACCOMPANIES
THE FRONT MONDAY NIGHT. AT THIS TIME THE THINKING IS THAT TSTM
ACTIVITY WILL TEND TO DIMINISH AS THE FRONT MOVES TOWARDS NORTH TX
DUE TO A LACK OF UPPER LEVEL SUPPORT AND VERY WEAK DEEP LAYER
ENVIRONMENTAL WIND SHEAR. WITH THE RIDGE IN PLACE THE CONVECTION
WILL ENCOUNTER LARGE SCALE FORCING FOR SUBSIDENCE AS IT MOVES
TOWARDS NORTH TX. WEAK ENVIRONMENTAL WIND SHEAR WILL MAKE IT MORE
DIFFICULT FOR STORMS TO CONTAIN THEIR OUTFLOW OVERNIGHT WHICH
SHOULD LIMIT THE AMOUNT OF CONVECTION THAT REDEVELOPS ALONG THE
FRONT AS IT MOVES SOUTH. THESE TWO FACTORS COMBINED SEEM TO
INDICATE THAT THE FRONT WILL STALL OUT JUST NORTH OF THE RED
RIVER.
ASSUMING THE FRONT STALLS OUT AS EXPECTED THE SURFACE LOW THAT
DEVELOPED IN THE CENTRAL HIGH PLAINS ON MONDAY WILL BE DRAPED
ALONG THE FRONT TUESDAY MORNING. THE SURFACE LOW IS EXPECTED TO BE
SHEARED OUT ALONG THE FRONT TUESDAY MORNING WHICH WILL RESULT IN
ALMOST PURE DEFORMATION IN THE LOW LEVEL FLOW FIELD WITH THE FRONT
REPRESENTING THE AXIS OF DILATION. THIS BECOMES VERY IMPORTANT FOR
TEMPERATURES ACROSS NORTH TX ON TUESDAY AS IT SHOULD RESULT IN
WEST SOUTHWEST FLOW SOUTH OF THE FRONT ACROSS MUCH OF NORTH TX
TUESDAY MORNING AND INTO THE EARLY AFTERNOON HRS. THIS VEERED FLOW
WILL RESULT IN RELATIVELY STRONG WARM AIR ADVECTION OVER NORTH TX
FOR SEVERAL HOURS ON TUESDAY. ASSUMING THIS PANS OUT AS
EXPECTED...H850 TEMPERATURES OVER THE NORTHWESTERN HALF OF THE CWA
WILL CLIMB INTO THE 28 TO 30 DEG C RANGE. THIS WOULD RESULT IN
HIGHS TOPPING OUT NEAR 110 DEGREES OVER MOST AREAS ALONG AND NORTH
OF INTERSTATE 20 TUESDAY AFTERNOON. THE FRONT AND ASSOCIATED
TROUGH OF LOW PRESSURE ARE EXPECTED TO LIFT NORTH TUESDAY NIGHT
WHICH MEANS THAT THESE NEAR 110 DEGREE TEMPERATURES WILL LIKELY
ONLY BE A ONE DAY EVENT. DUE TO THE EXPECTED BRIEF NATURE OF THIS
EXCESSIVE HEAT...DECIDED NOT TO GO WITH AN EXCESSIVE HEAT WARNING
OR WATCH AT THIS TIME AND EXTENDED THE HEAT ADVISORY TO TUESDAY
EVENING AREA WIDE.
EXTENDED...TEMPERATURES ARE EXPECTED TO COME BACK DOWN INTO THE
LOWER TO MID 100S FOR THE REMAINDER OF THE WEEK. THERE IS A
GLIMMER OF HOPE THAT A LARGE SCALE FLOW CHANGE MAY BE IN THE WORKS
FOR EARLY NEXT WEEK. 07/00Z GFS AND ECMWF BOTH SUGGEST A POWERFUL
UPPER TROUGH WILL BUILD INTO THE EASTERN CONUS LATE NEXT WEEKEND
OR EARLY NEXT WEEK. WHILE THE TROUGH WOULD NOT DIRECTLY IMPACT
NORTH TX IT WOULD OPEN THE DOOR TO RELATIVELY STRONG
NORTH/NORTHWEST FLOW ALOFT. THIS WOULD ALLOW THE HEAT TO BUILD
WEST OF THE FORECAST AREA AND MAY OPEN THE DOOR FOR SOME
THUNDERSTORM ACTIVITY AS EARLY AS NEXT MONDAY.
CAVANAUGH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 105 82 106 82 109 / 0 0 0 0 0
WACO, TX 105 80 105 80 106 / 0 0 0 0 0
PARIS, TX 106 81 105 81 107 / 0 0 0 5 10
DENTON, TX 106 82 107 82 110 / 0 0 0 0 10
MCKINNEY, TX 104 81 105 81 109 / 0 0 0 0 10
DALLAS, TX 106 84 105 84 109 / 0 0 0 0 0
TERRELL, TX 105 80 105 79 108 / 0 0 0 0 0
CORSICANA, TX 106 80 104 79 106 / 0 0 0 0 0
TEMPLE, TX 104 78 103 78 105 / 0 0 0 0 0
MINERAL WELLS, TX 108 80 106 80 110 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Aug 7, 3:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
415 AM CDT SUN AUG 7 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-080915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
415 AM CDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A HEAT ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS. AFTERNOON
HEAT INDICES OF 105 TO 109 DEGREES...COMBINED WITH NIGHT TIME LOW
TEMPERATURES AT OR ABOVE 78 DEGREES...WILL INCREASE THE LIKELIHOOD
OF HEAT RELATED ILLNESSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE HEAT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY. THE WILD FIRE
DANGER WILL INCREASE ON MONDAY AS SOUTHWESTERLY WINDS WILL DROP
AFTERNOON RELATIVE HUMIDITES TO LESS THAN 20 PERCENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
14
Wildfire, Jack
- When
- August 7, 1:00 PM CST to August 14, 12:00 PM CST
- Where
- Jack forecast zone
- Property damage
- $50,000
- Crop damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
The Cherry Homes fire burned approximately 7328 acres of range land. It started approximately 13 miles northeast of Jacksboro at Cundiff Crafton Road. The fire started on the 7th from a campfire, was contained on the 10th, and controlled on the 14th. A travel trailer and a barn were destroyed in the fire.
Wildfire, Lampasas
- When
- August 7, 3:00 PM CST to 6:00 PM CST
- Where
- Lampasas forecast zone
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
A 20-acre grass fire near CR 4820 in Kempner destroyed a mobile home.
Wildfire, Grayson
- When
- August 8, 11:30 AM CST to August 15, 8:00 PM CST
- Where
- Grayson forecast zone
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
The Gage Fire started approximately 9 miles northwest of Sherman, near Highway 82. The fire burned approximately 3840 acres and 2 large barns.
Wildfire, McLennan
- When
- August 10, 10:46 AM CST to 4:15 PM CST
- Where
- McLennan forecast zone
- Reported by
- Newspaper
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
A 500-acre fire started near West Moonlight Drive and Losik Road in Robinson. The fire forced the closure of the northbound lane of I-35 but otherwise no structures were damaged.
Wildfire, Erath
- When
- August 10, 12:00 PM CST to 3:15 PM CST
- Where
- Erath forecast zone
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
A small acre fire consumed two vacant mobile homes near FM 914 and FM 847, approximately 3.5 miles south of Stephenville.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2011$100,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342878, 343609, 342307, 343619, 342957.